Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 23, 2009, 3:55 PM MDT for Doña Ana County, New Mexico. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2009, 3:55 PM MDT (21:55 UTC)
- Expired
- Jun 23, 2009, 5:15 PM MDT
- In force
- 80 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 56 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 232155 FFWEPZ NMC013-232315- /O.NEW.KEPZ.FF.W.0007.090623T2155Z-090623T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 355 PM MDT TUE JUN 23 2009 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES... CHAPARRAL... * UNTIL 515 PM MDT * AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED NUMEROUS SHOWERS AND THUNDERSTORMS MOVING NORTHWARD THROUGH DONA ANA COUNTY DROPPING VERY HEAVY RAINFALLS. UP TO 2 INCHES OF RAIN MAY FALL OVER ISOLATED LOCATIONS CAUSING FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE SANDS...ORGAN...MESILLA AND DONA ANA PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3261 10705 3263 10637 3201 10637 3202 10706 $$ ROGASH
1 follow-up statement
000 WGUS74 KEPZ 232309 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 509 PM MDT TUE JUN 23 2009 NMC013-232315- /O.EXP.KEPZ.FF.W.0007.000000T0000Z-090623T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DONA ANA NM- 509 PM MDT TUE JUN 23 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR CENTRAL DONA ANA COUNTY... THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING FOR CENTRAL DONA ANA COUNTY HAVE WEAKENED AND MOVED OUT OF THE AREA...THEREFORE THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT. PLEASE REPORT ANY FLOODING TO THE SHERIFFS OFFICE. MORE THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT AND A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MDT. LAT...LON 3261 10705 3263 10637 3201 10637 3202 10706 $$ JMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:13 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 23, 2:13 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 213 PM MDT TUE JUN 23 2009 .SYNOPSIS... A PLUME SUB TROPICAL MOISTURE IS MOVING INTO THE AREA BETWEEN AN AREA OF HIGH PRESSURE TO THE EAST AND LOW PRESSURE TO THE WEST. VERY MOIST CONDITIONS WILL RESULT IN SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. EXCESS RUNOFF FROM SHOWERS AND STORMS MAY CAUSE FLOODING IN AFFECTED AREAS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL EARLY MORNING. MOIST CONDITIONS WITH SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW. HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE AREA THURSDAY AND FRIDAY AND PERSIST INTO NEXT WEEK AND DIMINISH RAIN CHANCES SOMEWHAT. MOISTURE TRAPPED UNDER THE HIGH WILL STILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THE FIRST PART OF NEXT WEEK. TEMPERATURES WILL WARM TO ABOVE NORMAL BY THE WEEKEND. && .DISCUSSION... SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS HAVE PRODUCED VERY HEAVY RAINFALL THAT HAS RESULTED IN SOME FLOODING IN CLOUDCROFT AND SURROUNDING AREAS. MORE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ARE EXPECTED THIS AFTERNOON AND TONIGHT. A DEEP PLUME OF SUP TROPICAL MOISTURE IS PROVIDING THE FUEL FOR THESE STORMS. WITH PRECIPITABLE WATER VALUES IN EXCESS OF 175 PERCENT OF NORMAL AND AN UNSTABLE AIR MASS HAS RESULTED IN STORMS THAT ARE VERY EFFICIENT RAIN PRODUCERS. JUST ABOUT ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. IN ADDITION...THE FLOW PATTERN FAVORS BACK BUILDING AND TRAINING WITH THESE STORMS. THERE IS A POTENTIAL FOR FLASH FLOODING THIS AFTERNOON AND EVENING OVER MOST OF THE FORECAST AREA. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6AM FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS. MOIST ATMOSPHERIC CONDITIONS WILL CONTINUE ON WEDNESDAY...THOUGH THE FOCUS WILL BE MORE TO THE WEST. SCATTERED SHOWERS AND STORMS WILL STILL BE CAPABLE OF PRODUCING HEAVY RAINFALL BY TOMORROW AFTERNOON AND EVENING. THERE MAY BE A POTENTIAL FOR FLASH FLOODING HOWEVER PRECIPITABLE WATER VALUES WILL BE SOMEWHAT LOWER. ON THURSDAY...HIGH PRESSURE ALOFT WILL BEGIN TO BUILD OVER THE STATE. THIS WILL RESULT IN CAP OVER THE AREA THAT WILL SUPPRESS SOME OF THE THUNDERSTORM ACTIVITY. THE HIGH WILL ALSO DISRUPT THE MOISTURE PLUME SOMEWHAT. THAT SAID...ABUNDANT MOISTURE WILL REMAIN TRAPPED UNDER THE HIGH THAT CAN STILL FUEL THUNDERSTORM DEVELOPMENT IN THE AFTERNOON AND EVENINGS. STORMS MAY NOT BE AS LONG LIVED BUT MAY STILL PRODUCE BRIEF PERIODS OF HEAVY RAIN FALL. THE HIGH WILL REMAIN IN PLACE DURING THE WEEKEND BUT MAY BE AFFECTED BY A TROUGH PASSING TO THE NORTH THAT MAY HELP ENHANCE THUNDERSTORM DEVELOPMENT DURING THE WEEKEND. FOR THE FIRST PART OF NEXT WEEK THE HIGH WILL BUILD DIRECTLY OVER THE FORECAST AREA. THUNDERSTORM ACTIVITY WILL BE GREATLY SUPPRESSED BUT SOME ISOLATED SHOWERS AND STORMS MAY STILL OCCUR. DAY TIME TEMPERATURES WILL WARM WELL ABOVE NORMALS NEXT WEEK WITH SOME 100 TEMPERATURES POSSIBLE IN THE DESERT LOWLANDS AROUND NEXT TUESDAY. && .AVIATION...VALID 24/0000Z-25/0000Z... DEEP SUB-TROPICAL MOISTURE TAP WILL CONTINUE OVER FLYING ARE THRU PD. SCT TSRA AND +TSRA/IFR VSBYS IN +RAGS AREAWIDE GENERALLY THRU 24/08Z AND AGAIN AFT 24/17Z. CIGS 050-070 KFT AGL WITH STORMS. && .FIRE WEATHER... ...FLASH FLOOD WATCH NOW IN EFFECT FOR ALL ZONES EXCEPT TXZ056 UNTIL 6 AM WEDNESDAY... DEEP SUB-TROPICAL TAP WILL CONTINUE STREAMING DEEP MOISTURE OVER US THROUGH WEDNESDAY...FOR SCATTERED THUNDERSTORMS WITH HEAVY RAIN AREA-WIDE. ENVIRONMENT FAVORS TRAINING AND BACK BUILDING OF STORMS...WHICH WILL MEAN ESPECIALLY HIGH RAINFALL AMOUNTS IN THE PATH UNDER WHICH LINES OR AREAS WHERE SUCCESSIVE STORMS DEVELOP. ACTION OF FURTHER EXPANSION OF THE RIDGE WEST SHOULD SHIFT MOISTURE FURTHER WEST INTO ARIZONA LATER IN THE WEEK. PACIFIC TROUGH WHICH IS FORECAST THROUGH THE ROCKIES FOR THE UPCOMING WEEKEND...MAY TRY TO SEND SOME OF THE DEEPER MOISTURE WITH SUB-TROPICAL STREAM BACK OUR WAY SAT OR SUN. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 94 72 96 72 / 50 10 10 10 10 SIERRA BLANCA TX 69 88 70 90 70 / 30 10 10 10 10 LAS CRUCES 68 93 69 94 69 / 50 10 10 10 10 ALAMOGORDO 67 95 68 96 68 / 40 20 20 10 10 CLOUDCROFT 49 69 52 72 51 / 60 20 20 20 20 TRUTH OR CONSEQUENCES 65 92 66 94 66 / 50 20 20 10 20 SILVER CITY 57 85 58 84 59 / 60 30 30 20 20 DEMING 65 93 66 95 66 / 50 20 20 20 10 LORDSBURG 64 94 65 95 66 / 50 30 30 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022>025-030>032. TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ055. && 04/22
Hazardous weather outlook, Jun 23, 10:52 AM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1052 AM MDT TUE JUN 23 2009 NMZ022>025-030>032-TXZ055-056-241700- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1052 AM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR SOUTHWEST NEW MEXICO. VERY MOIST ATMOSPHERIC CONDITIONS COULD RESULT IN VERY HEAVY RAIN FALL THIS AFTERNOON AND EVENING. HEAVY RAINS COULD GENERATE CONSIDERABLE RUN OFF THAT MAY CAUSE SOME FLOODING ALONG DRAINAGES AND ARROYOS AND PONDING OF WATER IN LOW LYING AREAS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN ON WEDNESDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. CHANCES FOR RAIN WILL DIMINISH SOMEWHAT ON THURSDAY AND FRIDAY...BUT THERE WILL STILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. RAIN CHANCES MAY INCREASE FOR THE WEEKEND AND THE FIRST PART OF NEXT WEEK AS CONSIDERABLE MOISTURE REMAINS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. LUNDEEN
In the hours before
Local storm report, Jun 23, 1:55 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
155 PM MDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HEAVY RAIN CLOUDCROFT 32.95N 105.74W
06/23/2009 E0.00 INCH OTERO NM FIRE DEPT/RESCUE
TORRENTIAL RAINS AND SMALL HAIL REPORTED AT CLOUDCROFT.
1205 PM FLOOD CLOUDCROFT 32.95N 105.74W
06/23/2009 OTERO NM FIRE DEPT/RESCUE
STREETS IN TOWN FLOODED. HEAVY RAIN CONTINUING.
1210 PM FLOOD CLOUDCROFT 32.95N 105.74W
06/23/2009 OTERO NM TRAINED SPOTTER
FLOODING OBSERVED AROUND ALLSUPS GAS STATION
1213 PM FLOOD 2 SSE CLOUDCROFT 32.92N 105.72W
06/23/2009 OTERO NM TRAINED SPOTTER
HIGHWAY 130 NEAR CLOUDCROFT FLOODED
1223 PM FLOOD CLOUDCROFT 32.95N 105.74W
06/23/2009 OTERO NM FIRE DEPT/RESCUE
FLOODED ACROSS CLOUDCROFT STREETS. ROCKSLIDES REPORTED.
1230 PM FLOOD CLOUDCROFT 32.95N 105.74W
06/23/2009 OTERO NM FIRE DEPT/RESCUE
WATER OVER 2 FEET DEEP IN SOME AREAS OF TOWN.
0128 PM FLOOD CLOUDCROFT 32.95N 105.74W
06/23/2009 OTERO NM FIRE DEPT/RESCUE
FLOODING OF SOME APARTMENTS IN VILLAGE OF CLOUDCROFT.
MINOR ROCKSLIDES ALSO ALONG MILE MARKERS 14, 15 AND 16 ON
NORTH SIDE OF HIGHWAY 82.
&&
TRIPOLIThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:11 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jun 23, 12:30 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jun 23, 3:27 AM MDT | Flash Flood Watch | EPZ | 24 hr | |
| Jun 23, 10:55 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jun 23, 11:36 AM MDT | Flash Flood Warning | EPZ | Otero | 84 min |
| Jun 23, 12:57 PM MDT | Flash Flood Warning | EPZ | Otero | 2 hr |
| Jun 23, 2:48 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 87 min |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.